Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 199, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 12:19 AM MDT for Cherry County, Garden County, Sheridan County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 12:19 AM MDT (06:19 UTC)
- Expired
- Jul 18, 2018, 1:00 AM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cherry County, NE, Garden County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
807
WUUS53 KLBF 180619
SVRLBF
NEC031-069-161-180700-
/O.NEW.KLBF.SV.W.0199.180718T0619Z-180718T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1219 AM MDT WED JUL 18 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
Northern Garden County in the Panhandle of Nebraska...
Southern Sheridan County in the Panhandle of Nebraska...
* Until 100 AM MDT.
* At 1219 AM MDT, severe thunderstorms were located along a line
extending from 12 miles south of Rushville to near Alliance
Airport, moving southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ellsworth, Antioch, Crescent Lake National Wildlife Refuge, Big
Hill, Dipping Vat Meadow, Billys Lake, Deer Lake, Britton Lake,
Miles Lake, Mumper, Wickson Lake, Diamond Lake, Herman Lake, Krause
Lake, Watson Lake, Patterson Lake, Finnegan Lake, Kincaid Lake,
Kennedy Lake and Wild Horse Flats.
This includes the following highways...
Highway 250 between mile markers 1 and 41.
Highway 2 between mile markers 96 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4263 10245 4238 10175 4209 10196 4210 10200
4201 10202 4201 10207 4194 10207 4161 10231
4181 10268 4200 10268 4201 10270 4209 10270
4210 10274 4225 10274
TIME...MOT...LOC 0619Z 304DEG 33KT 4253 10241 4201 10279
HAIL...<.75IN
WIND...70MPH
$$
Snively1 follow-up statement
411
WWUS53 KLBF 180641
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1241 AM MDT WED JUL 18 2018
NEC031-069-161-180700-
/O.CON.KLBF.SV.W.0199.000000T0000Z-180718T0700Z/
Cherry NE-Garden NE-Sheridan NE-
1241 AM MDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR SOUTHWESTERN CHERRY...NORTHERN GARDEN AND SOUTHERN SHERIDAN
COUNTIES...
At 1241 AM MDT, severe thunderstorms were located along a line
extending from 24 miles north of Ellsworth to 12 miles south of
Antioch, moving southeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ellsworth, Antioch, Crescent Lake National Wildlife Refuge, Big Hill,
Dipping Vat Meadow, Billys Lake, Deer Lake, Britton Lake, Miles Lake,
Mumper, Wickson Lake, Diamond Lake, Herman Lake, Krause Lake, Watson
Lake, Patterson Lake, Finnegan Lake, Kincaid Lake, Kennedy Lake and
Wild Horse Flats.
This includes the following highways...
Highway 250 between mile markers 1 and 28.
Highway 2 between mile markers 96 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4257 10229 4238 10175 4209 10196 4210 10200
4201 10202 4201 10207 4194 10207 4161 10231
4181 10268 4200 10268 4201 10270 4209 10270
4210 10274 4221 10274
TIME...MOT...LOC 0641Z 318DEG 38KT 4241 10219 4189 10257
HAIL...<.75IN
WIND...70MPH
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:17 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 10:17 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1117 PM CDT Tue Jul 17 2018 .SYNOPSIS... Issued at 310 PM CDT Tue Jul 17 2018 H5 analysis from this morning Had a broad trough of low pressure extending form northwestern Quebec-south into West Virginia. Ht. falls of 50 to 60 Meters extended from northern Michigan into srn Quebec this mroning. Further west, northwesterly flow extended into the northern Rockies of the CONUS and Canadian Rockies. West of this flow, a strong shortwave trough of low pressure was centered over central Idahao/far swrn Montana this morning. South of this feature, high pressure was anchored over southern Nevada, central Texas and the western Caribbean. WV imagery as of midday had the Idaho shortwave slightly farther east into Western Montana with a secondary shortwave noted in northwestern Wyoming. At the surface, a stationary front extended from southeastern Montana into northern Iowa. Low pressure was noted over sern Montana with a sutrace trough extending south into central Wyoming. Across western and north central Nebraska this afternoon, skiws were partly cloudy and readings as of 3 PM CDT ranged from 81 at Imperial to 85 at North Platte. && .UPDATE... Issued at 838 PM CDT Tue Jul 17 2018 A new forecast is in place using the RAP and HRRR plus time lagging. The models are backing off on the thunderstorm coverage; probably because of increasing nocturnal stability. The new forecast focuses the best rain changes across ncntl Nebraska which would appear to be consistent with lack of thunderstorm coverage across the Panhandle. UPDATE Issued at 616 PM CDT Tue Jul 17 2018 A forecast update is in place which carries the thunderstorms across Northeast WY southeast through wrn and ncntl Nebraska overnight. The forecast uses a blend of the HRRR, HREF and RAP plus time lagging. This might be too aggressive as the RAP dives a MCS mostly west of highway 83 and while the HRRR carries it right over North Platte. HREF splits the system and weakens its as it approaches highway 83 toward sunrise. The westward moving plume of low level moisture located near highway 83 on radar adds some uncertainty to the forecast as the models don't seem to capture this. The RAP does show a 20-30kt low level jet developing tonight and this should fuel the forecast for likely thunderstorm development. If the storms across WY move south of the Black Hills in a few hours then the forecast sould verify. && .SHORT TERM...(This evening through Wednesday) Issued at 310 PM CDT Tue Jul 17 2018 Precipitation chances continue to be the main forecast challenge in the near periods. A strong shortwave, currently over southwestern Montana/northwestern Wyoming will initiate convection across the Bighorn Mountains mid afternoon. As this activity moves east into the northern panhandle, the models congeal it into a MCS this evening. As to where the MCS tracks overnight is somewhere up in the air with this mornings model runs. The GFS is the outlier at this time, lifting convection due east overnight. Other model solutions including, the Canadian, WARW, and NAM 12 solutions lift this convetion southeast into the northwestern forecast area, then central and southern forecast area late tonight. The prescence of a decent low level jet and enhanced moisture axis, extending from swrn into northwestern portions of the forecast area tonight. That being said, am favoring the latter model solution which forces convection se across the forecast area overnight. PWATS once again will be above 1.5 inches in my west, which will facilitate a heavy rain threat tonight. In addition, wouldn't be surprised if we see some strong wind gusts as the complex pushes southeast. With this in mind, and given portions of Sheridan county which are prone to flooding saw some heavy rain last night, am going to hoist a flash flood watch for Sheridan county tonight. South southeast of Sheridan county, a swath of decent rainfall fell across the western sandhills and far swrn Nebraska overnight. In these areas, the main concern for flash flooding would be in swrn Nebraska. Given the latest model forecasts track the heaviest rainfall east of this axis of heavy rain from last night, am not as concerned about a flash flood watch attm. The convective complex will push into south central Nebraska overnight with a lingering threat for thunderstorms in the east and sern forecast area Wednesday morning. The shortwave trough will track across South Dakota and northern Nebraska on Wednesday. There will be a lingering threat for thunderstorms, mainly east of highway 83. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM CDT Tue Jul 17 2018 Wednesday night through Friday...The upper level trough will slowly track into eastern South Dakota Wednesday night with the trough axis aligned with the Missouri River Thursday morning. There will be a lingering threat for thunderstorms Wednesday evneing, before convection pushes east of the area. The upper level low will lift slowly east Thursday into central Minnesota then Wisconsin on Friday. Subsidence behind the exiting trough and drier air will push into the region with dry conditions expected. Temperatures will remain seasonal with readings in the 90s for Thursday, followed by upper 80s for Friday. Friday night through Tuesday...Ridging will amplify across the central and northern Plains Friday night into Saturday with dry conditions continuing. On Saturday night, the ridging will break down thanks to a strong shortwave approaching the northern Rockies. Mid level warm air advection will increase as the ridging breaks down. This will lead to a chance for thunderstorms Saturday night into Sunday. Another round of thunderstorms are possible Sunday night into Monday as a cold front is forced through the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1117 PM CDT Tue Jul 17 2018 Scattered thunderstorms are expected to develop on and off overnight through early Wednesday evening, mainly affecting areas along and east of highway 83 and along highway 20. MVFR cigs, currently across eastern Nebraska, are expected to develop westward to near highway 61 overnight with VFR developing by 17z Wednesday. && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM MDT Wednesday for NEZ004. && UPDATE...CDC SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, Jul 17, 9:41 PM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1041 PM CDT Tue Jul 17 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-190345- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1041 PM CDT Tue Jul 17 2018 /941 PM MDT Tue Jul 17 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated severe thunderstorms are possible across the eastern Panhandle. Wind damage and large hail are the hazard. Strong thunderstorms will be possible tonight mainly west of a line from Cody to Curtis. Strong wind gusts and heavy rain are the hazards. Flash flooding is possible across the northwest Nebraska tonight and a flash flood watch is in effect for Sheridan county. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorm chances will continue Wednesday into Wednesday evening. A few strong storms will be possible east of the Nebraska Panhandle. The primary threats are locally heavy rainfall and gusty winds. Additional thunderstorms are possible Saturday, Sunday and Monday, mainly during the overnight hours. Stay tuned to later forecasts regarding any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible along and west of a line from Cody to Curtis tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 17, 10:21 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
1021 PM MDT TUE JUL 17 2018
NEZ004-094-180515-
Sheridan NE-Western Cherry NE-
1021 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 1115 PM MDT...
At 1020 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Intersection of Red Shirt
and Cuny Table Roads to 6 miles north of Chadron. Movement was east
at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Lone Butte,
Irwin, Highway 27 crossing the Niobrara River, Mount Maria.
This includes the following highways...
Highway 20 between mile markers 74 and 117.
Highway 250 between mile markers 39 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4300 10200 4299 10189 4254 10210 4261 10277
4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0420Z 287DEG 36KT 4338 10282 4291 10303
CDCSpecial weather statement, Jul 17, 11:18 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service North Platte NE 1118 PM MDT TUE JUL 17 2018 NEZ004-094-180600- Sheridan NE-Western Cherry NE- 1118 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL MIDNIGHT MDT... At 1118 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Gordon, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gordon, Hoover Lake, Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area and Bayonne. This includes Highway 20 between mile markers 103 and 134. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for the Panhandle of Nebraska. LAT...LON 4300 10173 4268 10175 4280 10229 4300 10219 TIME...MOT...LOC 0518Z 276DEG 18KT 4291 10211 Snively
Special weather statement, Jul 17, 11:46 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
1146 PM MDT TUE JUL 17 2018
NEZ004-022-180630-
Sheridan NE-Garden NE-
1146 PM MDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND WESTERN
SHERIDAN COUNTIES UNTIL 1230 AM MDT...
At 1145 PM MDT, Doppler radar was tracking strong thunderstorms
along a line extending from Chadron to 10 miles northeast of Box
Butte Dam to 8 miles southwest of Hemingford. Movement was southeast
at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rushville, Hay Springs, Antioch, Smith Lake State Wildlife
Management Area, Mount Maria, Walgren Lake State Recreation Area,
Snow Lake, Miles Lake, Wickson Lake, Diamond Lake, Metcalf State
Wildlife Management Area and Krause Lake.
This includes the following highways...
Highway 20 between mile markers 74 and 95.
Highway 250 between mile markers 6 and 48.
Highway 2 between mile markers 96 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms. Do not
drive your vehicle through flooded roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska...and until midnight MDT for the Panhandle
of Nebraska.
LAT...LON 4296 10279 4296 10246 4233 10223 4187 10267
4200 10268 4201 10270 4209 10270 4210 10274
TIME...MOT...LOC 0545Z 293DEG 30KT 4283 10309 4253 10290 4222 10318
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:21 PM MDT | Special Weather Statement | LBF | Sheridan | 54 min |
| Jul 17, 11:18 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 17, 11:46 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Jul 18, 12:57 AM MDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Garden, Grant, Sheridan | 48 min |
| Jul 18, 1:49 AM MDT | Special Weather Statement | LBF | Arthur, McPherson | 56 min |
| Jul 18, 2:48 AM MDT | Special Weather Statement | LBF | Keith | 42 min |
| Jul 18, 2:49 AM MDT | Special Weather Statement | LBF | Garden | 41 min |
| Jul 18, 3:28 AM MDT | Special Weather Statement | LBF | Deuel | 47 min |
| Jul 18, 3:36 AM MDT | Special Weather Statement | LBF | Lincoln | 39 min |
| Jul 18, 4:14 AM MDT | Special Weather Statement | LBF | Hayes | 46 min |
| Jul 18, 4:16 AM MDT | Special Weather Statement | LBF | Perkins | 44 min |
| Jul 18, 4:49 AM MDT | Special Weather Statement | LBF | Hayes | 41 min |
| Jul 18, 4:59 AM MDT | Severe Thunderstorm Warning | LBF | Hayes | 46 min |
| Jul 18, 5:04 AM MDT | Special Weather Statement | LBF | Chase | 41 min |
| Jul 18, 5:53 AM MDT | Special Weather Statement | LBF | Hayes | 22 min |
| Jul 18, 4:03 PM MDT | Special Weather Statement | LBF | Brown | 42 min |
| Jul 18, 4:23 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 37 min |
| Jul 18, 4:36 PM MDT | Special Weather Statement | LBF | Holt | 39 min |
| Jul 18, 4:55 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 15 min |
| Jul 18, 5:03 PM MDT | Tornado Warning | LBF | Garfield, Holt | 42 min |
| Jul 18, 5:08 PM MDT | Special Weather Statement | LBF | Keya Paha | 52 min |
| Jul 18, 5:15 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 45 min |
| Jul 18, 5:35 PM MDT | Special Weather Statement | LBF | Loup | 40 min |
| Jul 18, 5:39 PM MDT | Special Weather Statement | LBF | Boyd | 51 min |
| Jul 18, 5:48 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 46 min |
| Jul 18, 5:55 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.